Jump to content
Please Check, and if Necessary, Update Your BB Account Email Address as a Matter of Urgency ×
A Request for Help from Members BIC (Benzodiazepine Information Coalition) ×
  • Please Donate

    For nearly 20 years, BenzoBuddies has assisted thousands of people through benzodiazepine withdrawal. Help us reach and support more people in need. More about donations here.

    Donate with PayPal button

Klonopin intolerant???


[cl...]

Recommended Posts

Does anyone else experience this?  Can anyone explain?

 

About a half hour after a Klonopin dose (and my doses are very low) I sometimes (but not always) am suddenly stricken with extreme heart palpitations/racing pulse, squeezing chest pain, shortness of breath, overwhelming fear and sense of impending death.  For the next few hours I struggle with excrutiating waves of terror and the feeling I need to run to an ER.  After a few hours settles into miserable anxiety and if I'm lucky gradually fades.

 

I've had a cardiac stress test, multiple EKG's, blood tests, worn a holter monitor for a week.  I DO have arrhythmia but supposedly nothing dangerous.  3 days ago I went to an ER for a troponine test as I was afraid one of these attacks put me at risk of covid myocytosis/instant cardiac death.  Again multiple tests showed nothing significantly wrong with my heart.  So all I accomplished was the stupid irony of putting myself at risk of exposure waiting in an ER waiting room for 3-4 hours surrounded by probable covid cases. 

 

But I still can't say I've got this under control.  Today I was having an okay day, no particular anxieties, when I was hit by one of these panic attacks, again a half hour after taking a dose of Klonopin. 

 

Anybody else experience this???  Isn't Klonopin supposed to PREVENT panic attacks, not CAUSE them? 

 

thanks,

 

clearbluesky

   

PROFILE:

2005 to 2020:  one-quarter (0.125 mg) of 0.5 mg Klonopin pills a few times a month for occasional management of panic disorder.

 

Spring 2020:  same random use as above.  Anxieties worse. 

 

Late spring 2020:  same 0.125 mg dose on daily basis.  Anxieties worse w/panic attacks. 

 

Early summer 2020 :  0.125 mg twice daily (0.25 mg total.)  More panic attacks, anxieties, depression.

 

July 2020:  QUIT SMOKING.  Virtual meltdown, decided to quit Klonopin, cut dose in half to 0.125 mg.  Acute withdrawal panic attacks.  Upped Klonopin to 0.625 mg for one day in 5 doses of 0.125 mg each.  NEXT DAY - cut to 0.5 mg in 4 doses of 0.125 mg each.

 

August 2020:  somehow settled into 0.375 daily divided into 6 doses of 0.0625 mg each.  Complete agony of daily waves of panic, severe depression and insomnia through August into September.  Unable to find psych help.

 

September 4th 2020:  HAVE STARTED SLOW KLONOPIN TAPER - halving one 0.0625 dose at a time for 2 weeks each.  Have prescriptions for Remeron and Valium.  Undecided on whether or not to use them!

 

 

Link to comment
Share on other sites

High potency benzos (clonazepam, alprazolam, lorazepam) are known to go paradoxical. When that happens you can attempt to switch to diazepam to taper with diazepam.
Link to comment
Share on other sites

I have a milder version of that sometimes. It was still enough to send me to the doctor for an ekg a few months ago but it hasn't been happening as much lately. I think it depends on how many other stressors I've got going on but I definitely think that benzos can cause this as I have experienced it as well. I still get a lot of chest tightness and that panic attack kind of feeling but it doesn't necessary happen after I take my dose. I also have panic disorder so that may be part of it as well.
Link to comment
Share on other sites

OMG!  It happened again last night!  About a half hour after my 2:30 a.m. dose of Klonopin (0.0625 mg) I felt a flush of heat, I had pounding heart palpitations and what felt like arrhythmia, my heart felt squeezed and I felt like I couldn't breathe.  I checked my fingertip oximeter and my O2 was down to 72!  That is way into a danger zone.  Then it went up to 77.  Then slowly up to a normal 94-95.  The symptoms disappeared after about 20 minutes and eventually I slept soundly. 

 

But it was terrifying.  Does this happen to anyone else? 

 

My therapist said don't set my alarm for the 2:30 a.m. dose and see if I can just sleep through the night.  She suggested starting the switch to Valium, but given I'm only 0.375mg/day total Clonazepam she and the doctor are not convinced I need much taper at all. 

Link to comment
Share on other sites

For my second taper, the last two nights I cut my 2:30 am (middle-of-the-night) Klonopin dose in half (from 0.0625mg to 0.0312mg) and slept much better than usual. 

 

I woke up feeling good this morning UNTIL I took my regular 7 am (0.0625mg) dose.  Then felt miserably unbearably horribly restless (agitated?) honestly almost went to the ER.  I was so excrutiatingly wired I HAD TO get out of the house, go somewhere, do something.  So I ran some errands, not easy with this return of agoraphobia. 

 

After a few tense miserable hours the wired feeling wore off, but it was HELL and I dread the thought of possibly facing this again tomorrow morning!  (oh, guess what helped........a couple of puffs of a cigarette.  I know I shouldn't have, but it was such a comfort and pleasure I could have wept.) 

 

I'm taking no other meds but the Klonopin at this time, but have a prescription for Vistaril.  Could Vistaril help if this horrible morning agitation returns? 

 

ALSO I am wondering.....if the definition of "paradoxical" is Clonazepam doing exactly opposite of what it is supposed to do, then do I fit the description?  If so, what do I do about it?  Can benzos turn on you at any time?  Would switching to Valium for the taper help, or would "paradoxical" apply to all benzos?  At what point would I feel assured I need to speed things along? 

 

Doing a search on the BB site, I saw that on March 25, 2010 Colin wrote:

 

"Paradoxical effects are probably rare, or certainly more unusual than tolerance effects (which are identical to withdrawal effects). If someone suspects that they are suffering from paradoxical effects, it is pretty straightforward to determine if it is indeed paradoxical effects or tolerance effects. If you have become tolerant of benzodiazepines, then you should experience some relief from the withdrawal-type effects a short while after taking a dose or if you increase your dose. Conversely, if you feel worse a short while after taking a dose, or if you experience less symptoms upon cutting your dose, this is associated with paradoxical effects.

 

Generally speaking, if suffering from paradoxical effects, you will probably follow an accelerated withdrawal from your benzodiazepines. It all depends upon the severity of the paradoxical effects. Fortunately, paradoxical effects are not reported very often."

Not sure what to do.  Thanks for any input!

 

clearbluesky

 

++++++++++++

 

PROFILE:

2005 to 2020:  one-quarter (0.125 mg) of 0.5 mg Klonopin pills a few times a month for occasional panic disorder.

 

Spring 2020:  same random use as above.  Anxieties worse. 

 

Late spring 2020:  same 0.125 mg dose on daily basis.  Anxieties worse w/panic attacks. 

 

Early summer 2020 :  0.125 mg twice daily (0.25 mg total.)  More panic attacks, anxieties, depression.

 

July 2020:  QUIT SMOKING.  Virtual meltdown, decided to quit Klonopin, cut dose in half to 0.125 mg.  Acute withdrawal panic attacks.  Upped Klonopin to 0.625 mg for one day in 5 doses of 0.125 mg each.  NEXT DAY - cut to 0.5 mg in 4 doses of 0.125 mg each.

 

August 2020:  somehow settled into 0.375 daily divided into 6 doses of 0.0625 mg each.  Complete agony of daily waves of panic, severe depression and insomnia through August into September.

 

DRY TAPER

9/4/20 - from 0.375 mg/day to 0.343

9/15/20 - from 0.343 mg/day to 0.312

 

 

Link to comment
Share on other sites

I had paradoxal from alprazolan, same as you with clonazepan..... it was hell

 

10 days until a doctor switched to clonazepan, and everything was fine since then

Link to comment
Share on other sites

×
×
  • Create New...